Bernoulli

A simple adaptive estimator of the integrated square of a density

Evarist Giné and Richard Nickl

Full-text: Open access

Abstract

Given an i.i.d. sample $X_1, …, X_n$ with common bounded density $f_0$ belonging to a Sobolev space of order $α$ over the real line, estimation of the quadratic functional $∫_ℝf_0^2(x) \mathrm{d}x$ is considered. It is shown that the simplest kernel-based plug-in estimator $$\frac{2}{n(n-1)h_{n}} \sum_{1\leq i<j\leq n} K\biggl(\frac {X_{i}-X_{j}}{h_{n}}\biggr)$$ is asymptotically efficient if $α>1/4$ and rate-optimal if $α≤1/4$. A data-driven rule to choose the bandwidth $h_n$ is then proposed, which does not depend on prior knowledge of $α$, so that the corresponding estimator is rate-adaptive for $α≤1/4$ and asymptotically efficient if $α>1/4$.

Article information

Source
Bernoulli, Volume 14, Number 1 (2008), 47-61.

Dates
First available in Project Euclid: 8 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.bj/1202492784

Digital Object Identifier
doi:10.3150/07-BEJ110

Mathematical Reviews number (MathSciNet)
MR2401653

Zentralblatt MATH identifier
1155.62025

Keywords
adaptive estimation kernel density estimator quadratic functional

Citation

Giné, Evarist; Nickl, Richard. A simple adaptive estimator of the integrated square of a density. Bernoulli 14 (2008), no. 1, 47--61. doi:10.3150/07-BEJ110. https://projecteuclid.org/euclid.bj/1202492784


Export citation

References

  • Bickel, J.P. and Ritov, Y. (1988). Estimating integrated squared density derivatives: Sharp best order of convergence estimates., Sankhyā Ser. A 50 381–393.
  • Butucea, C. (2007). Goodness-of-fit testing and quadratic functional estimation from indirect observations., Ann. Statist. 35 1907–1930.
  • Cai, T.T. and Low, M.G. (2006). Optimal adaptive estimation of a quadratic functional., Ann. Statist. 34 2298–2325.
  • de la Peña, V. and Giné, E. (1999)., Decoupling. From Dependence to Independence. New York: Springer.
  • Efromovich, S. and Low, M.G. (1996). On optimal adaptive estimation of a quadratic functional., Ann. Statist. 24 1106–1125.
  • Folland, G.B. (1999)., Real Analysis, 2nd ed. New York: Wiley.
  • Giné, E., Latała, R. and Zinn, J. (2000). Exponential and moment inequalities for U-statistics. In, High Dimensional Probability II. Progr. Probab. 47 (E. Giné, D.M. Mason and J.A. Wellner, eds.) 13–38. Boston: Birkhäuser.
  • Giné, E. and Nickl, R. (2007). Uniform central limit theorems for kernel density estimators., Probab. Theory Related Fields. To appear.
  • Hall, P. and Marron, J.S. (1987). Estimation of integrated squared density derivatives., Statist. Probab. Lett. 6 109–115.
  • Houdré, C. and Reynaud-Bouret, P. (2003). Exponential inequalities, with constants, for, U-statistics of order two. In Stochastic Inequalities and Applications. Progr. Probab. 56 (E. Giné, C. Houdré and D. Nualart, eds.) 55–69. Boston: Birkhäuser.
  • Klemelä, J. (2006). Sharp adaptive estimation of quadratic functionals., Probab. Theory Related Fields 134 539–564.
  • Laurent, B. (1996). Efficient estimation of integral functionals of a density., Ann. Statist. 24 659–681.
  • Laurent, B. (2005). Adaptive estimation of a quadratic functional of a density by model selection., ESAIM Probab. Statist. 9 1–18.
  • Laurent, B. and Massart, P. (2000). Adaptive estimation of a quadratic functional by model selection., Ann. Statist. 28 1302–1338.
  • Lepski, O.V. (1990). One problem of adaptive estimation in Gaussian white noise., Theory Probab. Appl. 35 454–466.
  • Lepski, O.V. and Spokoiny, V.G. (1997). Optimal pointwise adaptive methods in nonparametric estimation., Ann. Statist. 25 2512–1546.
  • Malliavin, P. (1995)., Integration and Probability. New York: Springer.